Blizzard, Barnes
- When
- February 10, 6:00 AM CST to February 11, 3:50 AM CST
- Where
- Barnes forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
A moisture laden Colorado Low tracked from central Nebraska on the morning of the 10th to central Lake Superior by the morning of the 11th. Ahead of the system there was some light freezing rain and fog early as temperatures were quite mild.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A moisture laden Colorado Low tracked from central Nebraska on the morning of the 10th to central Lake Superior by the morning of the 11th. Ahead of the system there was some light freezing rain and fog early as temperatures were quite mild. Snowfall amounts ranged from 5 to 21 inches, with the most snow falling across extreme southeast North Dakota. The falling snow combined with north to northwest winds at 35 to 45 mph to produce whiteout conditions. Interstate 29 was closed from Grand Forks to the South Dakota border, Interstate 94 was closed from Jamestown to Fargo, and North Dakota 13 was closed around Wahpeton. Many schools and other activities closed down on the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 10, 3:04 AM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 AM CST SUN FEB 10 2013
.SHORT TERM...
MOST MODELS REMAIN OVERALL AGREEMENT WITH 500MB/SFC FEATURES IN
TAKING SFC LOW IN NW KANSAS INTO NW IOWA AND THEN FAR SOUTH
CENTRAL MINNESOTA LATE TONIGHT. ALL HAVE FIRST WAVE OF SNOW
SPREADING NORTH THRU ERN ND THIS MORNING THOUGH DIMINISHING A BIT
AS IT MOVES NORTH....THEN REALLY STRONG DEF ZONE SNOWBAND
SPREADING INTO FAR SE ND INTO THE MN LAKES COUNTRY 21Z SUN TIL 03Z
MON. THIS PERIOD SHOULD SEE THE HIGHEST SNOW RATES.
BUT IT IS THAT NORTHWEST SNOW EDGE THAT IS TROUBLING...ALL HAVE IT
ROSEAU-GRAND FORKS-COOPERSTOWN-JAMESTOWN LINE. NAM REMAINS A BIT
HIGHER AND EVEN 00Z EURO IS A TAD HIGHER...BUT GENERALLY HAVE 4-5
INCH LINE ROSEAU-GRAND FORKS TO COOPERSTOWN...WITH 1 INCH OR LESS
30 MILES NORTHWEST OF THIS LINE AND 7+ 30 MILES SOUTHEAST OF THIS
LINE. THUS WHAT TO DO WITH BLIZZARD WATCH REGION AROUND GRAND
FORKS. LOOKING AT WIND POTENTIAL DOESNT LOOK TERRIBLY HIGH...MOS
WINDS IN THE SUSTAINED 20-23 KT RANGE AND GFS LAMP GUSTS 26-28KT
RANGE AT GFK. WINDS PLUS LACK OF VERY HEAVY SNOWFALL RATES MAY
MAKE BLIZZARD CONDITIONS DIFFICULT TO ACHIEVE...BUT SNOWFALL FCST
DOES VERIFY WELL WITH OUR LOCAL 4 IN/12 HR RULE AS WILL HAVE 25
MPH WINDS. THUS AT THE PRESENT WENT WINTER STORM WARNING FOR THE
BLIZZARD WATCH REGION (ALL BUT NORMAN WHICH PUT IN BLIZZARD
WARNING). JUST CONCERNED ABOUT WINDS AS THINK WILL NEED MORE LIKE
35-40 MPH TO PICK UP MUCH SNOW ON THE GROUND AS IT HAS SETTLED AND
WAS FAIRLY MILD LAST 2 DAYS.
FOR FAR NRN VALLEY INTO EDDY CO ND....ON EDGE OF SNOW 1-3 AT MOST
AND WINDS MARGINAL FOR HUGE ISSUES....BUT STRONG ENOUGH FOR SOME
BLOWING SNOW AND ADVISORY CONDITIONS SO ISSUED ADVISORY FOR THIS
AFTN-MONDAY MORNING.
FOR THE BLIZZARD WARNING AREA IN SE ND WILL LEAVE AS IT. SNOWFALL
RATES WILL BE QUITE HIGH THIS AFTN-EVE ESP ALONG RED RIVER INTO
WCNTRL MN AND GFS SOUNDINGS FOR FARGO SHOW 40 KTS SHOULD MIX DOWN
IN SOME GUSTS...THOUGH SUSTAINED CLOSER TO 25 KTS. WITH RATE OF
SNOWFALL AND WIND COMBO BLIZZARD CONDITIONS SHOULD EXIST (ESP IN
RURAL AREAS) MID AFTN-TONIGHT.
WINTER STORM WARNING FOR HEAVY SNOW STILL ON TARGET FOR MOST OF MN
CWA AS IS FORECAST. ALL MODELS INDICATE STRONG FORCING AND HEAVY
SNOW BAND MOVING INTO DTL-FFM-PKD REGION 21Z OR SO THEN MOVING
NORTH. SO WOULD EXPECT 1-2 INCH/HR RATES AT TIMES IN THIS BAND
WITH TOTALS PER HPC WWD 12-14 INCHES DTL-BJI-PKD REGION.
SYSTEMS PULL EAST MONDAY WITH DIMINISHING WINDS IN THE AFTN. THEN
DRY TUESDAY.
.LONG TERM (WEDNESDAY-SATURDAY)...
00Z MODELS ARE IN BETTER AGREEMENT IN BRINGING A CLIPPER IN FROM THE
NORTHWEST WEDNESDAY AND WEDNESDAY NIGHT. THE ECWMF REMAINS A BIT
FARTHER SOUTH AND WEST WITH THE SFC LOW TRACK AND THE ASSOCIATED
SNOW BAND COMPARED WITH THE GFS. WILL NOT DEVIATE FROM ALLBLEND POPS
AT THIS RANGE...WITH CONFIDENCE STILL FAIRLY LOW REGARDING THE TRACK
OF THE SYSTEM. HOWEVER...A FEW INCHES OF SNOW MAY BE POSSIBLE ALONG
ITS TRACK. TEMPS LOOK MILD ON WEDNESDAY WITH HIGHS IN THE 20S TO
NEAR 30. BEHIND THE MID-WEEK SYSTEM...TEMPS ARE EXPECTED TO COOL FOR
LATE WEEK...WITH THE MORE AMPLIFIED GFS COLDER THAN THE ECMWF.
FORECAST CONFIDENCE IS LOW HEADING TOWARDS NEXT WEEKEND...WITH
DIFFERENCES IN THE DEGREE OF LONGWAVE AMPLIFICATION AND TIMING OF
SHORTWAVE TROUGHS IN NORTHWEST FLOW. FOR NOW WILL KEEP FORECAST DRY
ON FRIDAY/SATURDAY.
&&
.AVIATION...
A MESS ON THE AVIATION FRONT. EXPECT IFR CONDITIONS OVER THE
ENTIRE FORECAST TODAY INTO TONIGHT..EITHER FROM LOW CEILINGS OR
LOW VSBYS IN SOME FOG AND SNOW. WINDS MORE NORTHEAST TO EAST THIS
MORNING WILL TURN NORTH THIS AFTERNOON-TONIGHT WITH 15 TO 20 KTS
IN NE ND/NW MN TO 20-30KTS WITH HIGHER GUSTS IN SE ND/WCNTRL MN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY FOR
NDZ038-039-049-052-053.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY
FOR NDZ027>030.
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST MONDAY FOR
NDZ008-016-024-026-054.
MN...BLIZZARD WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY FOR
MNZ002-003-027-029-030-040.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY
FOR MNZ001-005-006-008-009-013>017-022>024-028-031-032.
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST MONDAY FOR
MNZ004-007.
&&
RIDDLE/MAKOWSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 310 PM CST SAT FEB 9 2013 NDZ006-007-014-015-024-102115- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- 310 PM CST SAT FEB 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WESTERN EDGE OF SNOW FROM A STORM SYSTEM MOVING FROM NEBRASKA INTO SOUTHERN MINNESOTA WILL IMPACT NORTHEASTERN NORTH DAKOTA. HOW FAR WEST THE MAIN SNOW GETS IS STILL HIGHLY QUESTIONABLE. AT THE PRESENT TIME SNOWFALL FORECASTS RANGE FROM AN INCH OR LESS WEST AND NORTHWEST OF DEVILS LAKE TO AROUND 3 OR 4 INCHES AT GRAFTON TO COOPERSTOWN. THE MAIN ISSUE WILL THE POTENTIAL FOR WIND LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT WITH GUSTS TO NEAR 40 MPH POSSIBLE AND THIS WILL CAUSE REDUCED VISIBILITIES IN BLOWING SNOW. THE WIND WILL DIMINISH MONDAY MIDDAY AND AFTERNOON. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED. MNZ004-007-NDZ008-016-026-028-054-102115- KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-NELSON-GRIGGS- WESTERN WALSH- 310 PM CST SAT FEB 9 2013 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL SPREAD THROUGH THE AREA SUNDAY MORNING WITH SNOW CONTINUING INTO MONDAY MORNING BEFORE ENDING MONDAY AFTERNOON. SNOWFALL WILL TAPER OFF NORTH OF COOPERSTOWN TO GRAND FORKS TO ROSEAU LINE WITH TO 2 TO 5 INCHES POSSIBLE. WINDS WILL TURN NORTH AND INCREASE TO 10 TO 25 MPH WITH SOME HIGHER GUSTS IN THE NORTHERN RED RIVER VALLEY CAUSING SOME BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED. MNZ001-002-NDZ027-029-030-102115- WEST POLK-NORMAN-GRAND FORKS-STEELE-TRAILL- 310 PM CST SAT FEB 9 2013 ...BLIZZARD WATCH IN EFFECT EARLY SUNDAY MORNING THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW...HEAVY AT TIMES...WILL SPREAD NORTH AND NORTHEAST SUNDAY MORNING WITH THE SNOW ENDING MONDAY MORNING. HEAVIEST TOTALS WILL BE ALONG AND SOUTH OF A LISBON TO FARGO TO BEMIDJI LINE WHERE 8 TO 12 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. LESSER SNOW TOTALS ARE EXPECTED NORTH OF THIS LINE. WINDS WILL INCREASE FROM THE NORTH TO 20 TO 35 MPH WITH GUSTS OVER 40 MPH SUNDAY AFTERNOON AND SUNDAY NIGHT CREATING POSSIBLE BLIZZARD CONDITIONS. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED. MNZ003-027-029-030-040-NDZ038-039-049-052-053-102115- CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 310 PM CST SAT FEB 9 2013 ...BLIZZARD WARNING IN EFFECT FROM 6 AM SUNDAY TO NOON CST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW...HEAVY AT TIMES...WILL SPREAD NORTH AND NORTHEAST SUNDAY MORNING WITH THE SNOW ENDING MONDAY MORNING. HEAVIEST TOTALS WILL BE ALONG AND SOUTH OF A WAHPETON TO DETROIT LAKES TO BEMIDJI LINE WHERE 8 TO 12 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. LESSER SNOW TOTALS ARE EXPECTED NORTH OF THIS LINE. WINDS WILL INCREASE FROM THE NORTH TO 20 TO 35 MPH WITH GUSTS OVER 45 MPH SUNDAY AFTERNOON AND SUNDAY NIGHT CREATING BLIZZARD CONDITIONS. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED. MNZ005-006-008-009-013>017-022>024-028-031-032-102115- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- 310 PM CST SAT FEB 9 2013 ...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO NOON CST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL SPREAD THROUGH THE AREA SUNDAY MORNING WITH SNOW CONTINUING INTO MONDAY MORNING BEFORE ENDING MONDAY AFTERNOON. THE HEAVIEST SNOWFALL WILL BE BEMIDJI TO PARK RAPIDS WHERE AROUND A FOOT IS POSSIBLE. SNOWFALL WILL TAPER OFF NORTH OF BEMIDJI-BAGLEY TO 4 TO 6 INCHES AROUND HALLOCK TO ROSEAU. WINDS WILL TURN NORTH AND INCREASE TO 10 TO 25 MPH WITH SOME HIGHER GUSTS CAUSING SOME BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED.
The national radar mosaic for the moment the first event began.
5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423873, 423874, 423876, 423877, 423878.